While butalbital is the addictive ingredient in Fioricet, acetaminophen is the ingredient which is liable to cause an overdose.
Unfortunately, people who misuse Fioricet as a recreational drug or as a way to suppress withdrawal are most likely to suffer an overdose.
When a person overdoses on Fioricet, the acetaminophen will damage their liver. In severe cases, an overdose can even provoke fatal liver failure. For this reason, it is dangerous to take Fioricet together with another medication which contains acetaminophen because it increases the risk of overdose and death. Furthermore, drinking alcohol while taking Fioricet may also inflict liver damage.
A Fioricet overdose is a medical emergency, so it’s important to know the symptoms. An overdose on Fioricet and all other forms of liver failure cause jaundice, the yellowing of the skin and eyes. Other symptoms of an overdose include:
- Convulsions and seizures
- Irregular heartbeat
- Lack of appetite
- Nausea and vomiting
- Stomach pain
Fioricet Overdose Treatment
If you think you or anyone else may have taken an overdose of this medicine, get emergency help at once.
Taking an overdose of this medicine or taking alcohol or CNS depressants with this medicine may lead to unconsciousness or possibly death.
Signs of butalbital overdose include severe drowsiness, confusion, severe weakness, shortness of breath or unusually slow or troubled breathing, slurred speech, staggering, and unusually slow heartbeat.
Signs of severe acetaminophen poisoning may not occur until 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started within 24 hours or less after the overdose is taken.
While overdose may occur with any misuse of Fioricet or Fioricet with Codeine, the greatest risks come when someone combines this substance with other CNS depressants and alcohol.
In the case of Fioricet with Codeine, it already combines two substances which have depressant effects on the CNS (butalbital and codeine), so adding another into the mix is a big—and possibly deadly—risk.
If you or someone you know is in danger from a Fioricet overdose, seek professional medical treatment immediately by calling 911 or going to the nearest emergency room. Medical treatment will focus on:4
- Breathing support and airway management, if needed.
- Cardiovascular support.
- Decreasing toxic absorption with activated charcoal.
- Administering naloxone, an opioid blocker, in the case of overdose from Fioricet with Codeine.
A single or multiple drug overdose with this combination product is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended. Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption.
Oxygen, intravenous fluids, vasopressors, and other supportive measures should be employed as indicated. Assisted or controlled ventilation should also be considered.
Gastric decontamination with activated charcoal should be administered just prior to N-acetylcysteine (NAC) to decrease systemic absorption if acetaminophen ingestion is known or suspected to have occurred within a few hours of presentation.
Serum acetaminophen levels should be obtained immediately if the patient presents 4 hours or more after ingestion to assess potential risk of hepatotoxicity; acetaminophen levels drawn less than 4 hours post-ingestion may be misleading.
To obtain the best possible outcome, NAC should be administered as soon as possible where impending or evolving liver injury is suspected. Intravenous NAC may be administered when circumstances preclude oral administration.
Vigorous supportive therapy is required in severe intoxication. Procedures to limit the continuing absorption of the drug must be readily performed since the hepatic injury is dose dependent and occurs early in the course of intoxication.